|wasting and drug combo
Sep 12, 2004
Hello. I have seen many suggestion re: switching from D4T and AZT to mitigate wasting and that some drugs such as abacavir may even help to regain fat over time. I am curious if atazanavir is considered a 'good' or 'bad' drug with regards to wasting. I am currently on 3TC/Sustiva/Abacavir/Atazanavir(with rit boost). Any comments on this regime with regards to wasting? I had read in earlier forums that one of the doctors was going to be trying to start a trial on Bio-alcamid and New-Fill for clinical comparisons. Would you have any knowledge whether this has started and/or any publications been presented with some hard data on results?
| Response from Dr. Conway
I am not aware of a study comparing Bio-alcamid to Newfill, although both are used quite extensively in the community to address issues of loss of subcutaneous fat. My best advice is not to favor one over the other but to make sure that, if you are going to have it done, that you consult someone who has done it quite extensively before, and that you have a chance to observe the long-term results that he or she has been able to generate.
As far as your regimen goes, atazanavir is an excellent drug, and one that is not associated with lipodystrophy to any extent. In fact, there are reports of patients with PI-associated lipodystrophy who had an improvement in their condition when they switched their current PI to atazanavir. Ironically, the drug in your regimen that is most associated with lipodystrophy is the efavirenz, but this is not that significant, compared to other agents, such as many of the PIs or stavudine.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.